Alert archive / West Virginia / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this winter storm watch at Feb 9, 2021, 2:56 PM EST for Greenbrier County, West Virginia; Bath County, Virginia. It took effect at Feb 10, 2021, 12:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 9, 2021, 2:56 PM EST (19:56 UTC)
- In effect from
- Feb 10, 2021, 12:00 PM EST
- Expired
- Feb 10, 2021, 3:40 AM EST
- In force
- Issued by
- NWS Blacksburg, VA
Counties Bath County, VA, Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817 WWUS41 KRNK 091956 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 256 PM EST Tue Feb 9 2021 VAZ020-WVZ507-508-100400- /O.NEW.KRNK.WS.A.0004.210210T1700Z-210211T1500Z/ Bath-Eastern Greenbrier-Western Greenbrier- Including the cities of Hot Springs, Lewisburg, White Sulphur Springs, Quinwood, Duo, and Rainelle 256 PM EST Tue Feb 9 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... * WHAT...Heavy mixed precipitation possible. Total snow and sleet accumulations of 1 to 3 inches and ice accumulations of around two tenths of an inch possible. * WHERE...In Virginia, Bath County. In West Virginia, Eastern Greenbrier and Western Greenbrier Counties. * WHEN...From Wednesday afternoon through Thursday morning. * IMPACTS...Plan on slippery road conditions. Ice may also accumulate on trees and powerlines causing power outages. * ADDITIONAL DETAILS...Additional wintry precipitation is expected Thursday night into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Monitor the latest forecasts for updates on this situation. Stay tuned to NOAA Weather Radio or your favorite source of weather information for the latest updates. Additional details can be found at www.weather.gov/blacksburg. && $$
2 follow-up statements
825 WWUS41 KRNK 100348 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 1048 PM EST Tue Feb 9 2021 ...Wintry Precipitation to Begin Wednesday Afternoon... VAZ020-WVZ507-508-101600- /O.CON.KRNK.WS.A.0004.210210T1700Z-210211T1500Z/ Bath-Eastern Greenbrier-Western Greenbrier- Including the cities of Hot Springs, Lewisburg, White Sulphur Springs, Quinwood, Duo, and Rainelle 1048 PM EST Tue Feb 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of one to 3 inches and ice accumulations of around two tenths of an inch possible. * WHERE...In Virginia, Bath County. In West Virginia, Western Greenbrier and Eastern Greenbrier Counties. * WHEN...From Wednesday afternoon through Thursday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Additional wintry precipitation is expected Thursday night into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Monitor the latest forecasts for updates on this situation. Stay tuned to NOAA Weather Radio or your favorite source of weather information for the latest updates. Additional details can be found at www.weather.gov/blacksburg. && $$
211 WWUS41 KRNK 100840 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 340 AM EST Wed Feb 10 2021 ...Wintry Precipitation Expected Today into Thursday Morning... VAZ020-WVZ507-508-101645- /O.UPG.KRNK.WS.A.0004.210210T1700Z-210211T1500Z/ /O.NEW.KRNK.WW.Y.0013.210210T1700Z-210211T1800Z/ /O.NEW.KRNK.WS.A.0005.210211T1800Z-210213T0000Z/ Bath-Eastern Greenbrier-Western Greenbrier- Including the cities of Hot Springs, Lewisburg, White Sulphur Springs, Quinwood, Duo, and Rainelle 340 AM EST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 1 PM EST THURSDAY... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...For the Winter Weather Advisory, mixed precipitation expected. Total snow and sleet accumulations of up to two inches and ice accumulations of around one tenth of an inch. For the Winter Storm Watch, heavy mixed precipitation possible. Total snow and sleet accumulations of 2 to 4 inches and ice accumulations of up to one tenth of an inch possible. * WHERE...In Virginia, Bath County. In West Virginia, Eastern Greenbrier and Western Greenbrier Counties. * WHEN...For the Winter Weather Advisory, from noon today to 1 PM EST Thursday. For the Winter Storm Watch, from Thursday afternoon through Friday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow...sleet...or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. Please report snow, sleet or ice accumulations via email at rnk.skywarn@noaa.gov or by calling the National Weather Service toll free at...1...866...2 1 5...4 3 2 4. Leave a message with your observation and the specific location where it occurred. You can also post your report to National Weather Service Blacksburg Facebook page and on Twitter. A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Monitor the latest forecasts for updates on this situation. Stay tuned to NOAA Weather Radio or your favorite source of weather information for the latest updates. Additional details can be found at www.weather.gov/blacksburg. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ019-024-035-101645- /O.NEW.KRNK.WW.Y.0013.210210T1700Z-210211T1800Z/ /O.NEW.KRNK.WS.A.0005.210211T1800Z-210213T0000Z/ Alleghany VA-Rockbridge-Amherst- Including the cities of Clifton Forge, Covington, Lexington, Buena Vista, and Amherst 340 AM EST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 1 PM EST THURSDAY... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...For the Winter Weather Advisory, mixed precipitation expected. Total snow and sleet accumulations of up to one inch and ice accumulations of around one tenth of an inch. For the Winter Storm Watch, heavy mixed precipitation possible. Total snow and sleet accumulations of 3 to 5 inches and ice accumulations of up to one tenth of an inch possible. * WHERE...Alleghany VA, Rockbridge and Amherst Counties. * WHEN...For the Winter Weather Advisory, from noon today to 1 PM EST Thursday. For the Winter Storm Watch, from Thursday afternoon through Friday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow...sleet...or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. Please report snow, sleet or ice accumulations via email at rnk.skywarn@noaa.gov or by calling the National Weather Service toll free at...1...866...2 1 5...4 3 2 4. Leave a message with your observation and the specific location where it occurred. You can also post your report to National Weather Service Blacksburg Facebook page and on Twitter. A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Monitor the latest forecasts for updates on this situation. Stay tuned to NOAA Weather Radio or your favorite source of weather information for the latest updates. Additional details can be found at www.weather.gov/blacksburg. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ010>014-016>018-022-023-032>034-043>047-058-059-WVZ042>044- 101645- /O.NEW.KRNK.WS.A.0005.210211T1800Z-210213T0000Z/ Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Roanoke- Botetourt-Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Including the cities of Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, New Castle, Roanoke, Salem, Fincastle, Stuart, Rocky Mount, Martinsville, Danville, Lynchburg, Appomattox, South Boston, Keysville, Bluefield, Hinton, Hix, and Union 340 AM EST Wed Feb 10 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total snow and sleet accumulations of up to 4 inches and ice accumulations of up to one tenth of an inch, and locally higher possible. * WHERE...Portions of central, south central, southwest and west central Virginia and southeast West Virginia. * WHEN...From Thursday afternoon through Friday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Monitor the latest forecasts for updates on this situation. Stay tuned to NOAA Weather Radio or your favorite source of weather information for the latest updates. Additional details can be found at www.weather.gov/blacksburg. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm watch went out at Feb 9, 1:13 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 9, 1:13 PM EST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 113 PM EST Tue Feb 9 2021 .SYNOPSIS... A series of weather disturbances will bring unsettled weather to our area for mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM EST Tuesday... Little or no precipitation in the near term. Two systems are skirting the area today with little or no impact. Low pressure off the southeast coast is producing clouds and some patchy light rain/drizzle for eastern VA/NC. Aside for some morning cloudiness and drizzle across southside VA into the piedmont of NC, expecting clearing this afternoon as the system moves farther off the coast. A stationary front just to our northwest was the other issue bringing slight to low chance pops of mainly rain showers to the mountains, possibly some snow at the higher elevations. QPF for our area from this feature is pretty miniscule... a trace to a few hundredths progged from southeast WV into the Grayson Highlands. With sunshine anticipated along and east of the Blue Ridge this afternoon, expect a nice bounce in temperature with highs in the mid-upper 50s. Clouds in the west may also thin this afternoon, with an opportunity for temperatures to reach into the 40s for the mountains. All in all, not a bad day. Tonight, the stalled front to our northwest will get a nudge from the arctic high over the northcentral U.S., the front shifting southeast of us, but not too far, with mid and upper flow zonal holding it close. Next system approaches the TN Valley toward dawn Wed, though best lift expected to reside further west so keeping precip chances out of the forecast for tonight. Expect clouds to increase again tonight ahead of the next system. Low temperatures should be running above normal given clouds and warm advection, with upper 20s to mid 30s west, to mid to upper 30s east. Forecast confidence is good today, maintaining the mainly fair dry weather. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 235 AM EST Tuesday... Confidence is increasing for a wintry mix of precipitation during Thursday night. High pressure over southern Canada will begin to spill over east of the Appalachian Mountains on Wednesday and begin to wedge southward. Meanwhile, a baroclinic zone should develop from the central Mississippi River Valley toward the Mid Atlantic. Moisture will begin to push eastward during Wednesday and persist through Wednesday night into Thursday. Because of lingering cold air across the Interstate 64 corridor, a light wintry mix of precipitation may take place with limited snow and ice accumulations. Locations further south appear to just remain cold rain. QPF will become more pronounced by Thursday as the flow aloft buckles due to an approaching shortwave trough over Texas in the southern stream and allows more moisture to be tapped from the Gulf of Mexico. However, as the cold wedge strengthens east of the Blue Ridge, temperatures will dip below freezing across a good chunk of southwest Virginia by Thursday night. Confidence is increasing for a wintry mix of precipitation, but it is too soon to think of any headlines. Furthermore, the models are struggling to pinpoint how strong this cold wedge will become with the ECMWF notably colder than the GFS, so just a mention in the HWO is appropriate for now. Notable discrepancies in ice accumulations have already appeared in the ensemble guidance, so more refinement will be necessary with later model runs. The baroclinic zone should move eastward toward the coast by Friday and allow high pressure to briefly build from the northwest during Friday night. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 235 AM EST Tuesday... An active weather pattern persists through this weekend into early next week, but a lot of uncertainties remain. The upper air pattern will feature two shortwave upper level troughs by Saturday with one in the northern stream and the other in the southern stream. Each will provide a baroclinic zone of moisture that could try to phase together across the eastern United States, but lots of uncertainty remains among the model solutions on if they would accomplish a complete phasing. The ECMWF remains considerably faster than the GFS with any moisture crossing overhead this weekend, so it is best to take a compromise and keep chances of precipitation throughout Saturday and Sunday given the relentless wet trend in place across the Mid Atlantic. High pressure eventually returns on Monday before another low pressure system emerges from the Gulf Coast and spreads moisture northward by Tuesday. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 100 PM EST Tuesday... Expect mainly VFR through the rest of the day east of the Blue Ridge. West of the Blue ridge, clouds will persist with MVFR cigs vcnty of BLF/LWB and points west. Winds through the afternoon and evening will be primarily out of the west. There is a stationary front just northwest of the RNK CWA. This front is expected to get a nudge to the south tonight, winds shifting to the north, then northeast between 00-06Z, and then coming around to the east Wednesday. This will result in a wedge of cool stable air to infiltrate the area from the north tonight and then lead to increasing low level stratus by early Wednesday. Expecting mainy IFR conditions Wednesday into Thursday as precipitation overspreads the area in the form of rain and freezing rain reducing vsby to under 3SM attms. High confidence in the forecast remaining primarily VFR this evening, then lower confidence on timing of transistion to IFR overnight. Extended Aviation Discussion... Weather pattern is forecast to remain unsettled for the remainder of the week with a persistent stream of moisture into the forecast area, overrunning a frontal boundary that will be nearly stationary across the region. Wintry precipitation is favored along and north of a BLF-ROA-LYH line with the potential for icing across southern WV/VA due to freezing rain, and an accumulating snow for northern WV/VA and into MD/PA. && .EQUIPMENT... The KFCX radar is down for a few hours today, Feb 9th, for maintenance. The KFCX radar will be down for an extended period of time beginning Feb 11th through about Feb 18th for a generator replacement, and replacement other electrical components associated the utility to generator powering of the facility. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/WP NEAR TERM...PM/WP SHORT TERM...PW LONG TERM...PW AVIATION...PM EQUIPMENT...PM
Hazardous weather outlook, Feb 9, 3:54 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 354 AM EST Tue Feb 9 2021 NCZ001>006-018>020-VAZ007-009>018-022-032>034-043>047-058-059- WVZ042>044-100900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Bedford-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer- Summers-Monroe- 354 AM EST Tue Feb 9 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A threat of winter precipitation arrives Thursday into early Friday. At the moment, the main threat would be freezing rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-023-024-035-WVZ507-508-100900- Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Eastern Greenbrier- Western Greenbrier- 354 AM EST Tue Feb 9 2021 This Hazardous Weather Outlook is for central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wintry weather returns Wednesday into Friday, with the potential for a mix of snow, sleet and freezing rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 9, 9:54 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 AM EST TUE FEB 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 4 NNE COLLIERSTOWN 37.82N 79.56W
02/07/2021 M6.5 INCH ROCKBRIDGE VA TRAINED SPOTTER
&&
RABNearby
Winter Storm Watches in West Virginia, 2021Winter Storm Watches in Virginia, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.